Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 20, 2009, 12:02 AM EDT for 4 counties in Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2009, 12:02 AM EDT (04:02 UTC)
- Expired
- Jun 20, 2009, 12:23 AM EDT
- In force
- 21 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Boone County, IN, Clinton County, IN, Hamilton County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:59 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 200402 SVRIND INC011-023-057-159-200445- /O.NEW.KIND.SV.W.0091.090620T0402Z-090620T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1202 AM EDT SAT JUN 20 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BOONE COUNTY IN CENTRAL INDIANA... SOUTHEASTERN CLINTON COUNTY IN CENTRAL INDIANA... NORTHERN HAMILTON COUNTY IN CENTRAL INDIANA... SOUTHERN TIPTON COUNTY IN CENTRAL INDIANA... * UNTIL 1245 AM EDT * AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KIRKLIN...OR 11 MILES SOUTHEAST OF FRANKFORT...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHERIDAN AROUND 1215 AM EDT... ARCADIA AROUND 1225 AM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4027 8586 4005 8587 4007 8649 4023 8649 TIME...MOT...LOC 0402Z 269DEG 41KT 4015 8640 $$ CO
2 follow-up statements
000
WWUS53 KIND 200415
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 AM EDT SAT JUN 20 2009
INC011-023-057-159-200445-
/O.CON.KIND.SV.W.0091.000000T0000Z-090620T0445Z/
BOONE-CLINTON-HAMILTON-TIPTON-
1215 AM EDT SAT JUN 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHEASTERN BOONE...NORTHERN HAMILTON...SOUTHERN TIPTON AND
SOUTHEASTERN CLINTON COUNTIES...
AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHERIDAN...OR 18 MILES
SOUTHEAST OF FRANKFORT...MOVING EAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MORSE RESERVOIR AROUND 1225 AM EDT...
ARCADIA AROUND 1230 AM EDT...
LAT...LON 4024 8586 4005 8587 4007 8635 4024 8632
4027 8586
TIME...MOT...LOC 0415Z 269DEG 41KT 4015 8621
$$000
WWUS53 KIND 200423
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 AM EDT SAT JUN 20 2009
INC011-023-057-159-200433-
/O.CAN.KIND.SV.W.0091.000000T0000Z-090620T0445Z/
BOONE-CLINTON-HAMILTON-TIPTON-
1223 AM EDT SAT JUN 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE...NORTHERN
HAMILTON...SOUTHERN TIPTON AND SOUTHEASTERN CLINTON COUNTIES IS
CANCELLED...
LAT...LON 4024 8586 4005 8587 4007 8635 4024 8632
4027 8586
TIME...MOT...LOC 0423Z 269DEG 41KT 4015 8610
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:20 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jun 19, 6:20 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 620 PM EDT FRI JUN 19 2009 .AVIATION...DISCUSSION FOR 0Z. MAIN ISSUE IS TIMING OF TSRA AT THE SITES. FIRST ROUND SHUD AFFECT KLAF BETWEEN 0 AND 1Z BASED ON TIMING OF STORMS IN IL. FURTHER DEVELOPMENT IN IL IS POINTING TOWARDS MORE SIGNIFICANT COVERAGE ESPECIALLY ACRS THE NORTHERN SITES. TIME HTS ARE SHOWING BEST LIFT OVR KIND AT 6Z IN BOTH GFS AND NAM BUT NEITHER MODEL APPEARS TO HAVE A GOOD HANDLE ON CURRENT SITUATION. CCFP SHOWS LIKELY THUNDER ACRS KIND AND KLAF AND PERHAPS KHUF BY 3Z. THIS MATCHES BEST WITH UPSTREAM CONDS...ALTHOUGH HAVE SOME CONCERNS BASED ON CURRENT MOVEMENT THAT STORMS COULD EVEN STAY NORTH OF KIND AND KHUF. WL ATTEMPT TO NAIL DOWN GREATEST THREAT FOR EACH SITE FOR A FEW HOURS...ALTHOUGH EACH COULD GO A BIT LONGER. STILL LOTS OF MOISTURE AROUND SO EXPECT A DROP TO MVFR VSBYS AFTER STORMS MOVE OUT...AROUND 7-9Z OR SO. THIS WL MIX OUT AFTER SUNRISE. && .PREV DISCUSSION... MAIN CHALLENGE TO THE FCST WL BE TIMING/CVRG OF TRWS TNGT/EARLY SATURDAY ALONG WITH SEVERE POTENTIAL. COMPLEX WEATHER PATTERN THIS TIME AROUND. FIRST OF ALL...THERE WAS A BROAD AREA OF UPR LVL HIGH PRES ACRS THE GULF STATES WITH A DEEP MOISTURE BELT ON ITS NRN PERIPHERY EXTENDING FM TX ACRS THE PLAINS...UPR MIDWEST...OH VLY AND APLCHNS. UPSTREAM...AN UPR TROF WAS MAKING GOOD EWD PROGRESS ACRS THE THE NRN PLAINS. AT THE SFC...A WARM FNT EXTENDED SE ACRS THE SRN GT LKS AND UPR OH VLY...WHILE A CD FNT STRETCHED SE FM LOW PRES ACRS NRN MN THROUGH CNTRL IA AND NCNTRL KS. RADAR WAS SHOWING STORMS WERE ONGOING INVOF THE AFOREMENTIONED WARM FNT AND ALSO ALONG A CONVECTIVE OUTFLOW BOUNDARY ACRS ECNTRL IL THAT HAS PROMPTED A TORNADO WATCH FOR OUR NRN COUNTIES. FINALLY...ANOTHER OUTFLOW BOUNDARY EXTENDED FM AROUND CINCINNATI NW TO THE ECNTRL IL BOUNDARY. THE ATMS WAS EXTREMELY UNSTABLE WITH LAPS SBCAPES IN EXCESS OF 3000 J/KG. HOWEVER...WIDESPREAD STORMS WERE HAVING A HARD TIME DEVELOPING ALONG THE CNTRL IN BOUNDARY DUE TO A STG 700 MB CAP (12 DEGREES CELSIUS)IN PLACE. MODELS WERE FAR APART FM EACH OTHER AND WHAT WAS ACTUALLY GOING ON REGARDING QPF EXCEPT FOR THE NEW KID IN TOWN...THE HIGH RESOLUTION RAPID REFRESH WHICH WAS DOING A VERY NICE JOB IN INITIALIZING ITS REFLECTIVITY FIELDS. SHORT TERM REFLECTIVITY PROGS WERE VERIFYING WELL ALSO. SO REGARDING SHORT TERM...WL RELY PARTIALLY ITS FCST. OTHERWISE...MODELS MOVE THE PLAINS S/W ACRS THE GT LKS LATE TNGT. WIND FIELDS ALOFT WL INCRS IN ASSOCIATION WITH THE S/W WHICH WL LEAD TO AN INCRSG SHEAR PROFILE THIS EVE AND OVERNGT. ALSO...THE CD FNT IS EXPECTED TO MOV INTO THE NWRN HALF OF CNTRL INDIANA BY 12Z SUN. SO...WITH INCRSG DEEP LIFT WITH S/W AND CD FNT APRCHG AND EXTREME INSTABILITY...TRWS WL BECOME WIDESPREAD THIS EVE AND TNGT ESP ACRS NRN PARTS OF THE FA IN CLOSER PROXIMITY TO DEEPER MOISTURE. RAPID REFRESH WAS BRINGING WIDESPREAD STORMS TO CNTRL IN AROUND 00Z THIS EVE WHICH LOOKS REASONABLE. PRIOR TO THAT...WE COULD SEE ADDITIONAL STORMS FIRE NEAR THE OUTFLOW BOUNDARY WHICH THE RAPID REFRESH IS HINTING AT OR SEE SOME OF THE IL STORMS DROP SE ALONG THE INSTABLITY GRADIENT ACRS OUR NRN FA...BUT WITH CAP EXPECT ACTIVITY TO BE MORE SCATTERED OR ISOLD. AT ANY RATE...WL GO WITH LIKELY POPS ACRS THE ENTIRE FA TNGT AND CHC POPS SATURDAY MRNG SE WITH SLGT CHC POPS NW BEHIND THE FNT. +40 KT 1000-500MB SHEAR AND EXTREME INSTABILITY WOULD SUPPORT BOW ECHOES AND SUPERCELLS...ALTHOUGH LCLS AND LFCS GREATER THAN 3K FT WOULD SUGGEST SMALL TORNADO CHANCE...BUT WL HAVE TO KEEP AN EYE ON ANY STORM THAT INTERACTS WITH A BOUNDARY. FRZG LVLS NEAR 16K FT WOULD ALSO SUGGEST LG HAIL WL PROBABLY NOT BE THAT WIDESPREAD. AT ANY RATE...MODERATE RISK ESPECIALLY FOR DAMAGING WINDS LOOKS ON TRACK. ALTHOUGH...THERE WL CERTAINLY BE SOME HEAVY RAIN WITH PRECIP H20 VALUES AT AROUND 2.25 INCHES... BUT SPEED OF SYS SHOULD PRECLUDE FLOOD WATCH INSTEAD WL JUST MENTION HEAVY RAIN. WL HAVE TO KEEP AN EYE ON OUR WCNTRL AND SRN COUNTIES...HOWEVER...WHERE 3 HR FFG IS AROUND 1.5 INCHES. WL KEEP HEAT ADVISORY GOING SO WITH 100 HEAT INDICES ON TRACK. NOT READY TO BUY INTO THE GFS AND ITS QPF LATE THIS WEEKEND...WL KEEP REMAINDER OF THE WEEKEND AND ENTIRE EXTENDED DRY WITH THE FA PREDOMINATELY UNDER THE INFLUENCE OF HIGH PRES. MOS TEMPS ARE VERY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED CLOUD COVER...LOW LVL MOISTURE AND LOW LVL THERMAL PROGS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CP PUBLIC...MK
Hazardous weather outlook, Jun 19, 7:34 PM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 734 PM EDT FRI JUN 19 2009 INZ021-028>031-035>049-051>057-060>065-067>072-202345- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 734 PM EDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL IMPACT THE AREA TONIGHT. SEVERE THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS CENTRAL INDIANA PRODUCING DAMAGING WINDS...LARGE HAIL ALONG WITH A RISK FOR TORNADOES TONIGHT. THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR THROUGH 3 AM EDT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY ONCE AGAIN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED TONIGHT && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 19, 10:22 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1022 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND DMG JAMESTOWN 39.93N 86.63W
06/19/2009 HENDRICKS IN TRAINED SPOTTER
TEN INCH DIAMETER TREE DOWN. POWER IS OUT IN JAMESTOWN.
&&
ABROOKSLocal storm report, Jun 19, 10:27 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1027 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG BROOKLYN 39.54N 86.37W
06/19/2009 MORGAN IN TRAINED SPOTTER
TREE DOWN.
&&
ABROOKSLocal storm report, Jun 19, 10:29 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST FISHERS 39.95N 86.02W
06/19/2009 M65 MPH HAMILTON IN AMATEUR RADIO
WIND GUST AT 116TH STREET AND ALLISONVILLE ROAD.
&&
ABROOKSLocal storm report, Jun 19, 10:33 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 15 N MORGANTOWN 39.59N 86.26W
06/19/2009 E50 MPH MORGAN IN TRAINED SPOTTER
&&
ABROOKSLocal storm report, Jun 19, 10:54 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 2 SE BROWNSBURG 39.82N 86.37W
06/19/2009 HENDRICKS IN TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
ABROOKSLocal storm report, Jun 19, 11:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG MECCA 39.73N 87.33W
06/19/2009 PARKE IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
ABROOKSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:13 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 32 min |
| Jun 19, 8:22 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 53 min |
| Jun 19, 8:43 PM EDT | Tornado Warning | IND | Fountain | 32 min |
| Jun 19, 8:50 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 55 min |
| Jun 19, 8:54 PM EDT | Tornado Warning | IND | Fountain | 36 min |
| Jun 19, 9:00 PM EDT | Severe Thunderstorm Warning | IND | Montgomery | 45 min |
| Jun 19, 9:06 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Parke, Putnam | 24 min |
| Jun 19, 9:28 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Morgan, Owen, Parke, Putnam and 1 more | 47 min |
| Jun 19, 9:32 PM EDT | Tornado Warning | IND | Boone, Hendricks, Montgomery, Putnam | 28 min |
| Jun 19, 9:55 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 50 min |
| Jun 19, 10:07 PM EDT | Severe Thunderstorm Warning | IND | Brown, Hendricks, Johnson, Marion, Morgan, Owen | 38 min |
| Jun 19, 10:35 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 25 min |
| Jun 19, 11:16 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Vermillion | 119 min |
| Jun 19, 11:21 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam | 24 min |
| Jun 19, 11:44 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 31 min |
| Jun 20, 1:17 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 43 min |
| Jun 20, 2:25 AM EDT | Flash Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 3 hr |
| Jun 20, 3:03 AM EDT | Severe Thunderstorm Warning | IND | Jackson | 12 min |
| Jun 20, 12:13 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 22 hr |
| Jun 20, 12:13 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 22 hr |
| Jun 20, 12:13 PM EDT | River Flood Warning | IND | Knox, Sullivan | 62 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.